Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 191, NWS Louisville, KY

May 15, 2003Bullitt County, Nelson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 15, 2003, 1:16 PM EDT for Bullitt County, Nelson County, Kentucky. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2003, 1:16 PM EDT (17:16 UTC)
Expired
May 15, 2003, 2:00 PM EDT
In force
44 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Bullitt County, KY, Nelson County, KY

The radar

The Louisville radar (KLVX), 41 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 11:15 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 663 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
663 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

495 
WUUS53 KLMK 151716
SVRLMK
KYC029-179-151800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
116 PM EDT THU MAY 15 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BULLITT COUNTY IN NORTH CENTRAL KENTUCKY
  NELSON COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 200 PM EDT

* AT 114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM MOUNT WASHINGTON TO LEBANON
  JUNCTION...OR FROM 18 MILES SOUTHEAST OF LOUISVILLE TO 32 MILES
  SOUTH OF LOUISVILLE...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SAMUELS...HIGHGROVE...DEATSVILLE AROUND 125 PM EDT
  COXS CREEK AROUND 130 PM EDT
  NEW HAVEN...NAZARETH...FAIRFIELD...BARDSTOWN AROUND 135 PM EDT
  BALLTOWN AROUND 140 PM EDT
  BLOOMFIELD AROUND 145 PM EDT

HAIL...INTENSE RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS LINE OF
STORMS. TAKE COVER IN A SECURE SHELTER UNTIL THE LINE OF STORMS HAS
PASSED.

LAT...LON 3764 8553 3765 8559 3769 8559 3770 8564
          3785 8579 3807 8564 3807 8550 3801 8553
          3793 8540 3795 8519 3768 8547 3764 8548

$$

SMALLCOMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 4:40 AM EDT, 8 hours 36 minutes earlier.

Area forecast discussion, May 15, 4:40 AM EDT, 8 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
440 AM EDT THU MAY 15 2003

SCATTERED STRONG TO SEVERE THUNDERSTORMS ONGOING THIS MORNING.
STORMS HAVE BEEN STRENGTHENING IN RESPONSE TO APPROACHING UPPER
LEVEL LOW MOVING INTO THE GREAT LAKES. ALSO UPPER WIND MAX DROPPING
SOUTHEAST ACROSS MISSOURI IS RESULTING IN INCREASED UPPER LEVEL
DIVERGENCE MOVING ACROSS NORTHERN HALF OF FA EARLY THIS MORNING.
WILL HAVE TO MENTION STRONG THUNDERSTORMS EARLY THIS MORNING THEN
DIMINISHING. ANOTHER ROUND OF THUNDERSTORMS POSSIBLE THIS AFTERNOON
AS FRONT APPROACHES AND AFTERNOON HEATING PROVIDES AND UPPER
DIVERGENCE PROVIDES TRIGGER.

MODELS GENERALLY SIMILAR AND WILL COMPROMISE ON AREAS WHERE
DIFFERENCES OCCUR.

...SHORT TERM...

AS MENTIONED ABOVE WILL HAVE TO KEEP THUNDERSTORMS IN FCST TODAY
THEN DIMINISH TONIGHT AS FRONT DROPS SOME SOUTH AND UPPER SYSTEM
MOVES TO THE EAST RESULTING IN DRYING. NEXT LOW PRESSURE AREA
APPROACHES ON FRIDAY SHOWERS/THUNDERSTORMS WILL GRADUALLY SPREAD
BACK OVER FA FRIDAY AND FRIDAY NIGHT.

SHOWERS AND THUNDERSTORMS WILL THEN CONTINUE THROUGH THE WEEKEND.
HAVE STAYED PRETTY CLOSE TO GFS MOS GUIDANCE FOR TEMPERATURES AND
BLENDED IN WITH SURROUNDING OFFICES FOR TEMPS AND POPS.

LONGER TERM...
WILL NOT MAKE ANY SIGNIFICNAT CHANGES ATTM.

.LMK...NONE.

SCHOLZ
Hazardous weather outlook, May 15, 5:45 AM EDT, 7 hours 31 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-161100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
545 AM EDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL CROSS THROUGH SOUTH CENTRAL INDIANA AND CENTRAL
KENTUCKY TODAY AND EARLY TONIGHT. SEVERAL EPISODES OF THUNDERSTORMS
ARE EXPECTED AHEAD OF THIS FRONT.  MEANWHILE COLD AIR IN THE HIGHER
REACHES OF THE ATMOSPHERE SUGGESTS SOME STORMS COULD PRODUCE LARGE
HAIL. DAMAGING WINDS WILL ALSO BE A THREAT.  THE STORM PREDICTION
CENTER HAS PLACED ALL OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA
IN A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ANOTHER LOW PRESSURE SYSTEM WILL HEAD TOWARD THE OHIO AND TENNESSEE
VALLEYS LATER FRIDAY AND THROUGH THE WEEKEND. IT AGAIN APPEARS THAT
PERIODIC THUNDERSTORMS ARE ON TAP THROUGH THE WEEKEND. ANY
THUNDERSTORMS THAT DEVELOP ON FRIDAY SHOULD BE NON SEVERE....WHILE
IT IS TO EARLY TO DETERMINE WHETHER THE STORMS WILL HAVE SEVERE
POTENTIAL ON SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND THIS EVENING.

STUREY

In the hours before

Local storm report, May 15, 12:35 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1235 PM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    2 W HARDINSBURG           KY   .75 INCH HAIL
05/15/03   BRECKINRIDGE                   REPORTED BY LAW
                                          ENFORCEMENT.

MRC
Local storm report, May 15, 12:41 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1241 PM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 PM    12 N TELL CITY            IN   1.00 INCH HAIL
05/15/03   PERRY                          MARBLE SIZE HAIL NEARLY
                                          COVERED THE GROUND.
                                          REPORTED BY TRAINED
                                          SPOTTER.

MRC
Local storm report, May 15, 12:48 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1248 PM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    WEST POINT                KY   1.50 INCH HAIL
05/15/03   HARDIN                         REPORTED BY FIRE AND
                                          RESCUE.

MRC
Special weather statement, May 15, 1:03 PM EDT, 13 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-151900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
103 PM EDT THU MAY 15 2003

...VERY INTENSE LIGHTNING LIKELY THIS AFTERNOON...

DUE TO HIGH INSTABILITY AND COLD TEMPERATURES ALOFT, VERY FREQUENT
AND DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THE
THUNDERSTORMS MOVING THROUGH THE AREA. YOU SHOULD REMAIN INDOORS
UNTIL THESE STORMS HAVE PASSED YOUR AREA. ALSO, REMAIN OFF OF LAND-
LINE TELEPHONES AND CONSIDER UNPLUGGING SENSITIVE ELECTRONIC
APPLIANCES.

SMALLCOMB
Local storm report, May 15, 1:14 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
114 PM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    CORYDON                   IN   1.00 INCH HAIL
05/15/03   HARRISON                       REPORTED BY TRAINED
                                          SPOTTER.

MRC
Local storm report, May 15, 1:16 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
116 PM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0110 PM    MOUNT WASHINGTON          KY   60 MPH TSTM WIND GUST
05/15/03   BULLITT                        REPORTED BY OFF DUTY NWS
                                          EMPLOYEE.

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 3:46 AM EDTSevere Thunderstorm WarningLMKHancock29 min
May 15, 4:50 AM EDTSevere Thunderstorm WarningLMKBreckinridge55 min
May 15, 5:45 AM EDTSevere Thunderstorm WarningLMKGrayson, Hardin30 min
May 15, 6:32 AM EDTSevere Thunderstorm WarningLMKLarue28 min
May 15, 6:44 AM EDTSevere Thunderstorm WarningLMKGreen, Marion, Taylor31 min
May 15, 7:16 AM EDTSevere Thunderstorm WarningLMKTaylor29 min
May 15, 8:09 AM EDTSevere Thunderstorm WarningLMKCasey, Lincoln36 min
May 15, 11:41 AM EDTSevere Thunderstorm WarningLMKMeade49 min
May 15, 12:00 PM EDTSevere Thunderstorm WarningLMKBreckinridge, Hancock45 min
May 15, 12:30 PM EDTSevere Thunderstorm WarningLMKBullitt, Hardin, Jefferson, Meade45 min
May 15, 12:48 PM EDTSevere Thunderstorm WarningLMKBreckinridge27 min
May 15, 1:28 PM EDTSevere Thunderstorm WarningLMKSpencer47 min
May 15, 1:57 PM EDTSevere Thunderstorm WarningLMKAnderson33 min
May 15, 2:12 PM EDTSevere Thunderstorm WarningLMKFayette48 min
May 15, 2:14 PM EDTSevere Thunderstorm WarningLMKEdmonson31 min
May 15, 2:27 PM EDTSevere Thunderstorm WarningLMKBarren48 min
May 15, 2:46 PM EDTSevere Thunderstorm WarningLMKAdair34 min
May 15, 3:08 PM EDTSevere Thunderstorm WarningLMKRussell37 min
May 15, 3:13 PM EDTSevere Thunderstorm WarningLMKMetcalfe32 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.